Mon | Dec 5, 2016

DOCTOR'S ADVICE - Shocking bedroom discovery

Published:Sunday | January 25, 2015 | 12:00 AM

Shocking bedroom discovery

Q Doctor, I have made a really shocking discovery. I was cleaning out a little cabinet that my husband has on his side of the bed. And at the back of a drawer, I found some Viagra tablets! What does this mean? Do you think he is using them in order to cheat on me with some other woman? Or maybe he doesn't really 'fancy' me anymore and has to use these pills in order to summon up enough strength to have sex with me?  Thinking back, I do recall that our physical love life seemed to take a bit of a 'dip' last year. There was a spell of around two months when he did not try to have sex with me at all. But since then, everything has been OK. Please advise, Doctor. I can't understand why he has been keeping the presence of these tablets as a secret from me.

A Well, HAS he? I would not be surprised if it turned out that he secretly WANTED you to find the Viagra!  Guys sometimes do that type of thing when they can't summon up the nerve to start a conversation with their wives. It is a way of getting the subject out into the open.

Now, I do not think there is much chance that your spouse has obtained the Viagra so that he can have an affair with another woman. That makes little sense. If he is keeping it by the side of your marriage bed, then it is almost certain that he is using it so as to have sex with you.

But this does not mean that he no longer finds you attractive and sexually exciting. Wives of guys who take Viagra often think that if a man needs a little medicinal help to get a good erection, that implies that he no longer desires his wife. However, that is very rarely the case.

In reality, it seems probable that last year your spouse found that his potency was failing. In other words, he was 'losing his nature'. I imagine that he went to a doctor, who I hope examined him and looked for some medical reason why he was having erection problems at a fairly young age. However, your man may have bought the tablets via the Internet, which is never a good idea.

What you must do now is to talk with your husband about why he needs the Viagra. I am sure you will be kind and nice to him. If by any chance he hasn't been to a doctor, then please urge him to do so.

Can I get sick from lack of sex?

Q Good day, doctor. Can you give any medical advice to me? I am a married man, and three months ago, my wife left me. She is not coming back. And since she left, I have struggled with my sexual desires. Sometimes, I am real desperate for sex, and I just don't know what to do.  You see, I am a pretty 'horny' guy, and sudden removal of my sexual partner from my life has left me feeling very frustrated. Although my wife and I had many disagreements, we both liked sex, and we used to 'do it' maybe four times for the week. And now I have nothing.  Will this sudden abstinence make me ill? I have heard where virile men can get sick if they don't have sex.  Would it be all right to masturbate sometimes? I have not done this since I was a teenager, and it seems kind of unusual to be trying it in my 30s.  Alternatively, should I go with prostitutes?

A It is understandable that many guys whose wives have left them decide to go with 'ladies of the night'. But the problem is that these poor girls have a high rate of sexually transmitted infections. So if you have sex with 'call girls' or 'escorts', then before very long, you will almost certainly catch an STI.

In contrast, masturbation is not going to give you an STI, and it cannot harm your health in any way. For a lot of single or divorced guys in their 30s, masturbation provides a temporary answer to their frustration.  I know that it is only three months since your wife dumped you, but I think that you should be taking a long-term view of your love life. You will almost certainly date again. Indeed, you will quite possibly marry again!

So, please try to look to the future. If your wife is not coming back, then there is no reason why you should not start looking around for a girlfriend who can provide you with friendship, company, and perhaps sex and even love.  Finally, there is no truth in the rumour that a guy will get ill if he doesn't have sex. So your health is in no danger whatsoever.

The jab and HIV risk

Q I have just read in an American magazine that women who are taking the 'Shot' as a contraceptive are more likely to get HIV. Help! I have been using that jab for five years and I don't want to end up with AIDS. What should I do?

A This report about Depo-Provera - users being more liable to get HIV is really new, and doctors are still trying to evaluate it. Meanwhile, women using the jab should not be alarmed because of the following important points:

  • A lot of younger women who are on the Shot do have a tendency to 'run' several boyfriends. Naturally, that makes them more likely to catch HIV.
  • Also, once a woman has started on the jab, she is unlikely to use condoms anymore. And having that kind of 'bareback' sex automatically increases a person's risk of HIV infection.

Please understand that Depo-Provera cannot possibly give you HIV. But if you are using it, you should definitely avoid 'sleeping around'. And if you happen to go to bed with a new partner, you should always insist on a condom.

Should I stop having sex with my wife?

Q My doctor has diagnosed that I have 'benign prostate enlargement'. Does this mean that I should stop having sex with my wife in case I give her something?

A No, it doesn't mean that at all. Having an enlarged prostate, which happens to most guys as they get older, does not mean that you have to give up sex. There is no way that you can harm your wife.

Is the Mirena coil safe?

Q My doctor wants to fit me with what he called 'a hormone-loaded coil'. But is that safe?

A You are probably talking about the Mirena coil, which gives a high degree of protection against unwanted pregnancy. There is also a smaller version called Jaydess, which is said to be more suitable for younger women.  These hormone-loaded coils help to make the periods lighter after a little while, which is generally a good thing.  Like all medical devices, these things can have side effects - which I will explore in another article. But for many women all over the world, the Intra-uterine Contraceptive System has worked out pretty well.